Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

November 2004, Volume 34 Number 11 , p 20 - 22

Author

  • MICHAEL R. COHEN RPH, MS, ScD, President of the Institute for

Abstract

© 2004 Lippincott Williams & Wilkins, Inc. Volume 34(11)             November 2004             p 20–22 “Morph”ing into trouble [MEDICATION ERRORS: OPIOID SWAP]

COHEN, MICHAEL R. RPH, MS, ScD, President of the Institute for Safe Medication Practices

An ED physician ordered morphine, 10 mg I.M., for a 69-year-old patient with a chest injury who was being discharged. The narcotics drawer contained both hydromorphone and morphine in 1 ml, 10 mg/ml ampules, and the patient mistakenly received 10 mg of hydromorphone I.M., a dose equivalent to 60 to 70 mg of morphine. Shortly after he left, a nurse discovered the error during a scheduled opioid count. When the hospital staff finally located the patient, he was in another hospital ED near his home because his condition had deteriorated. He soon had a cardiac arrest and died.

Mix-ups between morphine and hydromorphone are among ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: